Nebraska, 2019

Tornado and Hail in Nebraska, July 17, 2019

July 17, 2019 · NWS CYS · 4 events in 2 counties and zones

The supercell thunderstorm moved southeast across northern Sioux County into central Dawes County. There were a few reports of hail to the size of half dollars and at least one tornado north of Harrison, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

The supercell thunderstorm moved southeast across northern Sioux County into central Dawes County. There were a few reports of hail to the size of half dollars and at least one tornado north of Harrison, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 4:28 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 17, 4:28 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM MDT Wed Jul 17 2019

Very warm temperatures this afternoon with highs in the 80s and
90s for much of southeastern Wyoming and western Nebraska. A
dryline was analyzed across the eastern 1/3rd of Wyoming, with
very dry air to the west and seasonable moist air across the
panhandle. Satellite showed developing cumulus along the dryline
with some weak thunderstorms. Aloft, a large cyclonic eddy was
located over the northern 1/3rd of the CONUS. An embedded 500 mb
shortwave trough was analyzed over the Rocky mountains. Increasing
mid level flow with a 40 to 50 kt mid level jet was seen arching
through the base of the trough this afternoon.

The short term weather threats are multi faceted. Severe weather
will be possible this afternoon and evening mainly across the
northern Nebraska panhandle and eastern Wyoming. Moist easterly
flow will provide abundant low level moisture with dewpoints in
the 50s and 60s. Capping remains strong, with 700 mb temperatures
pushing 12 to 15c at the nose of the thermal axis. Storm
development remains a bit uncertain but at least isolated storm
should develop late this afternoon. Strong instability is
expected to develop with MLCAPE near 2500 j/kg. Mid level shear
will favor supercells and organized storms capable of large hail
and strong winds. An isolated tornado is also possible across the
far northern parts of the CWA where low level shear remains better
along a weak front/differential heating zone. Storms should grow
upscale eventually with enhanced damaging winds possible.

The other factor is the fire weather potential Thursday afternoon
and evening. A red Flag Warning has been hoisted for Zone 310
Thursday. The dry air moving in from the west, in combination
with the jet aloft will produce critical fire weather conditions
for much of southeastern Wyoming. Fuels remain mostly non critical
with the exception of zone 310. Very warm temperatures are
forecast underneath at 700 mb warm nose and thermal trough. 20-22c
700 mb temps will drive highs into the 90s and 100s across much
of the area. Fire weather concerns will likely continue through
the end of the week as fuels continue to dry and winds remain
gusty.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM MDT Wed Jul 17 2019

The long term forecast looks to remain mostly dry and warm for
southeastern Wyoming and western Nebraska. The 500 mb trough will
flatten as more zonal westerly flow develops in the early
weekend. Temperatures will continue to run 10 to 15 degrees above
average, as mid level heights begin to rise to the south. A 4
corners high/omega block should develop by early next week, which
will keep the furnace on across the area. Models currently
disagree about the strength of the high and the position of the
subsequent flanking troughs. The Euro remains much more zonal with
the pattern and keeps any influence of lift well away from
Wyoming and Nebraska. The GFS is a bit more aggressive with the
northeastern US trough, and does show some potential for isolated
showers early next week. Regardless of the differences, both
patterns favor a warm and relatively dry period. Fire weather
concerns will be noteworthy as fuels begin the drying process and
temperatures remain favorable.

Some monsoonal moisture may work in by mid week and late week
favoring the development of some thunderstorms on the fringe of
the high. This is not well forecast at the moment, but could
become a more influential player in the coming days. Model details
breakdown in the extended, but the general pattern looks to
remain above average with temperatures for the foreseeable future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed Jul 17 2019

VFR. Thunderstorms in the vicinity at Chadron until 02Z. Wind
gusts to 29 knots at Wyoming sites until 03Z, then wind gusts to
37 knots at all sites after 15Z Thursday.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Wed Jul 17 2019

Critical fire weather conditions are expected for much of
southeastern Wyoming Thursday afternoon and evening, extending into
Friday. Gusty winds from the west of 10 to 20 mph with frequent
gusts to 30 mph with humidities below 10% are likely. Fuels remain
mostly non critical, but rapid drying is expected over the next
few days with warm temperatures. Additional fire weather concerns
may develop next week as high pressure continues to build.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 7 PM MDT Thursday for WYZ310.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...RUBIN
FIRE WEATHER...AL
Hazardous weather outlook, Jul 17, 2:56 PM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 PM MDT Wed Jul 17 2019

NEZ003-019>021-054-055-096-WYZ103>106-109>117-182200-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening
with some gusty winds but widespread hazardous weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-182200-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms could become severe with large hail and
damaging downburst winds. Storms are expected to end after 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation may be required this afternoon and evening.

WYZ107-108-118-119-182200-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Red Flag Warning is in effect from 11 am through 7 pm Thursday.
Fire weather conditions are likely with strong winds warm
temperatures and low relative humidity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 3:18 PM MST, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Wed Jul 17 2019

WYZ101-102-172245-
Converse County Lower Elevations WY-Niobrara County WY-
418 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND EASTERN
CONVERSE COUNTIES UNTIL 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dull Center, or 40 miles northwest of Lusk, moving
east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara and eastern Converse Counties.

LAT...LON 4315 10505 4329 10509 4348 10443 4319 10434
TIME...MOT...LOC 2218Z 257DEG 39KT 4324 10492

Brothers
Local storm report, Jul 17, 4:29 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             11 N LANCE CREEK        43.18N 104.64W
07/17/2019  M1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            DURATION 10 MINUTES. WINDOW DAMAGED.

&&

MJAMSKI
Local storm report, Jul 17, 4:30 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             7 NE LANCE CREEK        43.09N 104.54W
07/17/2019  M1.00 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Jul 17, 5:02 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT Wed Jul 17 2019

WYZ102-180030-
Niobrara County WY-
602 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 630
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lance Creek, or 27 miles north of Lusk, moving east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

LAT...LON 4306 10467 4321 10468 4328 10425 4306 10423
TIME...MOT...LOC 0002Z 265DEG 27KT 4315 10457

Brothers
Local storm report, Jul 17, 5:08 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          22 NE LUSK              42.99N 104.15W
07/17/2019                   NIOBRARA           WY   LAW ENFORCEMENT

            CONFIRMED TORNADO ON THE GROUND.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Sioux

When
July 17, 5:18 PM MST to 5:20 PM MST
Where
Sioux County, 18 mi N of Harrison
Reported by
Law Enforcement
Coordinates
42.950, -103.880

A funnel cloud was repeatedly dropping and lifting 18 miles north of Harrison.

Tornado, Sioux

When
July 17, 5:25 PM MST to 5:28 PM MST
Where
Sioux County, 3.34 mi ESE of Story to 4.23 mi ESE of Story
Rating
EFU
Path length
0.94 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.910, -103.880

Spotter confirmed tornado on the ground. No reports of damage and no discernible path to adequately apply a proper path, width and rating besides unknown.

Hail, Dawes

When
July 17, 6:35 PM MST
Where
Dawes County, 7 mi ESE of Whitney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -103.130

Hail, Dawes

When
July 17, 6:40 PM MST
Where
Dawes County, 10.36 mi S of Chadron
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
42.680, -103.000

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827880, 834477, 834475, 834476.